JOHNSON & Johnson’s Covid jab has now been linked to a new “rare” blood clotting condition.
European drugs regulators said the possibly life-threatening condition is set to be included on the side effects warning.
Venous thromboembolism begins with a clot forming in a leg, arm or groin vein.
It can then travel to the lungs and block the blood supply there.
The condition is common in bedridden patients or from injuries, so is not an unusual affliction.
But the EMA has ruled it should be included as a warning on the one-shot jabs from now on.
The agency added most clots had happened in the abdomen and brain, similar to AstraZeneca’s vaccine – which caused political fractures earlier in the year.
Experts agree getting vaccinated far outweighs any small risk of an adverse side effect.
There have been incidents where people have suffered a serious reaction to their Covid jab, but this has been a very small percentage of those vaccinated.
Reacting badly to any vaccination is very rare, with any side effects usually minimal.
Symptoms of venous thromboembolism (VTE), include leg pain or tenderness of the thigh or calf, leg swelling (edema), skin that feels warm to the touch or reddish discoloration or red streaks.
Prof Jonathan Ball, Professor of Molecular Virology, University of Nottingham, said when other clotting conditions were added to the jabs side effect warnings: “These side effects are very similar to those reported for AstraZeneca Covid-19 vaccines, which does suggest that it is the inactivated Adenovirus delivery system that might be causing the problems.
“It’s important to remember though, that in most people the benefits of these vaccines far outweigh the risks – these are incredibly rare potential side-effects.”
Some scientists have suggested that the similar design of both vaccines could explain the small link to clotting.
They are made using harmless vector viruses that tell human cells to make the protein that preps the immune system for Covid.
A spokesperson said: “One plausible explanation for the combination of blood clots and low blood platelets is an immune response, leading to a condition similar to one seen sometimes in patients treated with heparin.”
Experts have said the risk is very low after having the vaccine.
A company spokesperson said: “We strongly support raising awareness of the signs and symptoms of rare events to ensure they can be quickly identified and effectively treated.”
We pay for your stories!
Do you have a story for Central Recorder news desk?